Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 212, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2000, 10:46 AM CDT for Pickens County, Alabama. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 3, 2000, 10:46 AM CDT (15:46 UTC)
- Expired
- Apr 3, 2000, 11:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 11:00 AM CDT | Thunderstorm Wind 55 E | Pickensville, AL | Trees were knocked down in Pickensville. |
| Apr 3, 11:14 AM CDT | Thunderstorm Wind 60 E | Aliceville, AL | Several trees and power lines were blown down in Aliceville. |
| Apr 3, 11:18 AM CDT | Thunderstorm Wind 55 E | Stansel, AL | Trees were blown down between Reform and Carrollton, in the city of Stansel. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 10:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 031548 SVRBHM ALC107-031630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1046 AM CDT MON APR 3 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... PICKENS COUNTY IN WEST CENTRAL ALABAMA... * UNTIL 1130 AM CDT. * AT 1046 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...NEAR THE TOWN OF MEMPHIS...MOVING EAST NORTHEAST AT 45 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... PICKENSVILLE...MEMPHIS...MCMULLEN...GORDO...CARROLLTON AND ALICEVILLE. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:30 AM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Apr 3, 8:30 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 830 AM CDT MON APR 3 2000 SENT OUT QUICK UPDATE TO REMOVE SEVERE TSTM WATCH WORDING ALTHOUGH A NEW WATCH MAY BE NEEDED SOON. ALSO CLEANED UP THE FORECAST. NO CONTENT CHANGE ATTM. 75 .BHM...FLASH FLOOD WATCH TODAY ALZ001>027-030>032-034.
In the hours before
Special weather statement, Apr 3, 6:32 AM CDT, 4 hours 14 minutes before
ALZ001>038-040>050-031600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 632 AM CDT MON APR 03 2000 ...MORE HEAVY RAINFALL LIKELY FOR NORTHERN AND CENTRAL ALABAMA TODAY... ...SEVERE WEATHER POSSIBLE FOR CENTRAL ALABAMA TODAY AND EARLY TONIGHT... A COMPLEX...SLOW MOVING UPPER LEVEL STORM SYSTEM WILL APPROACH ALABAMA FROM THE WEST TODAY...AND FINALLY MOVE EAST OF THE STATE BY TUESDAY AFTERNOON. AT THE SURFACE...A COLD FRONT OVER ARKANSAS EARLY THIS MORNING WILL MOVE EASTWARD AND ENTER WESTERN ALABAMA THIS EVENING. AHEAD OF THIS BOUNDARY...MOIST...UNSTABLE AIR WILL CONTINUE TO STREAM NORTHWARD OUT OF THE GULF TODAY...FEEDING INTO WIDESPREAD SHOWERS AND THUNDERSTORMS OVER NORTHERN AND CENTRAL ALABAMA. THE THREAT OF HEAVY RAINFALL AND SEVERE WEATHER SHOULD START TO DIMINISH LATER TONIGHT AS THE UPPER LEVEL STORM SYSTEM AND COLD FRONT MOVE ACROSS THE STATE. ...FLASH FLOODING THREAT... EARLY THIS MORNING...A WARM FRONT IS LOCATED OVER SOUTHERN ALABAMA... EXTENDING FROM NEAR HATTIESBURG MISSISSIPPI TO NEAR COLUMBUS GEORGIA. WARM...MOIST AIR WILL CONTINUE TO RIDE OVER THIS BOUNDARY THROUGH THE EARLY AFTERNOON HOURS...TRIGGERING WIDESPREAD SHOWERS AND THUNDERSTORMS OVER MUCH OF WEST AND NORTH CENTRAL ALABAMA. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE THROUGH THE DAYTIME HOURS OVER NORTHERN ALABAMA...PRIMARILY ALONG AND JUST NORTH OF INTERSTATE 20-59. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ROUGHLY THE NORTHERN ONE HALF OF ALABAMA THROUGH THIS AFTERNOON. RAINFALL AMOUNTS OF TWO TO FOUR INCHES HAVE ALREADY OCCURRED ACROSS NORTHERN ALABAMA...AND THE GROUND ACROSS THE AREA IS THOROUGHLY SATURATED. AREA STREAMS ARE ALREADY RUNNING QUITE HIGH...AND IT WILL NOT TAKE THAT MUCH ADDITIONAL RAINFALL TO PRODUCE DANGEROUS FLASH FLOODING TODAY. ...SEVERE THUNDERSTORM THREAT... THE AIRMASS OVER CENTRAL ALABAMA SHOULD CONTINUE TO DESTABILIZE THROUGH THE LATE MORNING AND AFTERNOON HOURS. THE WARM FRONT IN PLACE OVER SOUTH ALABAMA...COUPLED WITH OTHER BOUNDARIES LEFT OVER FROM THE OVERNIGHT THUNDERSTORMS...WILL SERVE AS A FOCUS FOR ADDITIONAL STRONG THUNDERSTORM DEVELOPMENT OVER CENTRAL ALABAMA DURING THE AFTERNOON AND EARLY EVENING. THE MAIN THREAT AREA FOR STRONG STORMS WILL EXTEND FROM THE INTERSTATE 20 59 CORRIDOR BETWEEN TUSCALOOSA AND ANNISTON...SOUTHWARD INTO THE SELMA...MONTGOMERY AND AUBURN AREAS. GIVEN THE UNSTABLE NATURE OF THE AIRMASS OVER CENTRAL ALABAMA... COMBINED WITH FAVORABLE WINDS ALOFT...THERE IS A RISK OF SEVERE THUNDERSTORMS OVER THE AREA TODAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT ISOLATED TORNADOES ASSOCIATED WITH SUPERCELL STORMS ARE ALSO POSSIBLE. AT THE MOMENT...THE STRONGEST STORMS APPEAR LIKELY TO DEVELOP ANYTIME FROM THE LATE MORNING HOURS THROUGH MID EVENING TONIGHT. THIS CONTINUES TO BE A POTENTIALLY DANGEROUS WEAT"HER EVENT. EMERGENCY MANAGEMENT PERSONNEL...AND STORM SPOTTERS GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS...AND BE READY FOR ACTIVATION TODAY AND EARLY TONIGHT. NNNN
Special weather statement, Apr 3, 6:47 AM CDT, 3 hours 59 minutes before
ALZ013-015-022-023-030>034-040-031300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 647 AM CDT MON APR 3 2000 SEVERE THUNDERSTORM WATCH NUMBER 152 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN WESTERN ALABAMA... FAYETTE...WALKER...PICKENS...TUSCALOOSA...SUMTER...GREENE...HALE... BIBB...PERRY...AND DALLAS. NNNN
Special weather statement, Apr 3, 9:09 AM CDT, 1 hour 37 minutes before
ALZ001>038-040>050-032000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 909 AM CDT MON APR 3 2000 ...FLASH FLOOD WATCH IN EFFECT FOR NORTH AND CENTRAL ALABAMA THROUGH EARLY TONIGHT... ...SEVERE THUNDERSTORMS POSSIBLE ACROSS MUCH OF NORTH AND CENTRAL ALABAMA TODAY AND EARLY TONIGHT... THE THREAT OF LOCALLY HEAVY RAIN AND POSSIBLE SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE NORTHERN HALF OF ALABAMA THROUGH EARLY TONIGHT. A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE AREA. A SURFACE LOW WILL ALSO MOVE ACROSS THE AREA IN ADVANCE OF A COLD FRONT WHICH WILL MOVE INTO THE AREA LATER TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE INTO AND ACROSS THE AREA. WITH MOST AREAS SATURATED FROM RECENT RAINFALL...ANY ADDITIONAL RAINFALL WILL CAUSE SOME FLASH FLOODING TO OCCUR. IF YOU LIVE IN AREAS THAT ARE EASILY PRONE TO FLOODING...HAVE AN EMERGENCY PLAN READY SHOULD THE WATER RISE QUICKLY. WITH NUMEROUS BOUNDARIES ACROSS THE STATE...SOME SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE AS WE GO THROUGH THE PEAK HEATING HOURS. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER TODAY. NNNN
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 7:06 PM CDT | Tornado Warning | BMX | Elmore, Macon | 54 min |
| Apr 2, 7:13 PM CDT | Tornado Warning | BMX | Montgomery | 17 min |
| Apr 2, 7:16 PM CDT | Tornado Warning | BMX | Greene, Pickens, Sumter | 59 min |
| Apr 2, 7:26 PM CDT | Tornado Warning | BMX | Tallapoosa | 64 min |
| Apr 2, 8:12 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 48 min |
| Apr 2, 8:27 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 48 min |
| Apr 2, 8:53 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 37 min |
| Apr 2, 9:20 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 40 min |
| Apr 2, 9:29 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 46 min |
| Apr 2, 9:34 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 56 min |
| Apr 2, 9:44 PM CDT | Tornado Warning | BMX | Jefferson | 46 min |
| Apr 2, 10:13 PM CDT | Tornado Warning | BMX | St. Clair | 62 min |
| Apr 2, 10:48 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 27 min |
| Apr 2, 11:41 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 34 min |
| Apr 2, 11:47 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 43 min |
| Apr 3, 12:04 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Cleburne | 41 min |
| Apr 3, 12:18 AM CDT | Tornado Warning | BMX | Calhoun | 27 min |
| Apr 3, 12:21 AM CDT | Tornado Warning | BMX | Cherokee | 29 min |
| Apr 3, 12:31 AM CDT | Severe Thunderstorm Warning | BMX | Coosa, Tallapoosa | 44 min |
| Apr 3, 12:41 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 39 min |
| Apr 3, 11:05 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 40 min |
| Apr 3, 11:23 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 52 min |
| Apr 3, 11:31 AM CDT | Tornado Warning | BMX | Lawrence, Winston | 29 min |
| Apr 3, 11:42 AM CDT | Tornado Warning | BMX | Tuscaloosa | 33 min |
| Apr 3, 11:43 AM CDT | Tornado Warning | BMX | Fayette, Walker | 47 min |
| Apr 3, 11:53 AM CDT | Tornado Warning | BMX | Morgan | 52 min |
| Apr 3, 12:11 PM CDT | Tornado Warning | BMX | Tuscaloosa | 34 min |
| Apr 3, 12:13 PM CDT | Tornado Warning | BMX | Winston | 32 min |
| Apr 3, 12:29 PM CDT | Tornado Warning | BMX | Jefferson | 61 min |
| Apr 3, 12:31 PM CDT | Tornado Warning | BMX | Walker | 44 min |
| Apr 3, 12:32 PM CDT | Tornado Warning | BMX | Madison | 43 min |
| Apr 3, 12:36 PM CDT | Tornado Warning | BMX | Hale, Perry | 39 min |
| Apr 3, 12:41 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 34 min |
| Apr 3, 12:48 PM CDT | Tornado Warning | BMX | Blount, Cullman | 57 min |
| Apr 3, 1:01 PM CDT | Tornado Warning | BMX | Shelby | 44 min |
| Apr 3, 1:10 PM CDT | Tornado Warning | BMX | Perry | 50 min |
| Apr 3, 1:17 PM CDT | Tornado Warning | BMX | Bibb | 28 min |
| Apr 3, 1:23 PM CDT | Tornado Warning | BMX | St. Clair | 67 min |
| Apr 3, 1:30 PM CDT | Tornado Warning | BMX | Chilton | 45 min |
| Apr 3, 1:40 PM CDT | Tornado Warning | BMX | Shelby | 35 min |
| Apr 3, 1:54 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 36 min |
| Apr 3, 1:57 PM CDT | Tornado Warning | BMX | Calhoun | 48 min |
| Apr 3, 2:06 PM CDT | Tornado Warning | BMX | Coosa | 39 min |
| Apr 3, 2:14 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 46 min |
| Apr 3, 2:22 PM CDT | Tornado Warning | BMX | Talladega | 23 min |
| Apr 3, 2:27 PM CDT | Tornado Warning | BMX | Autauga, Dallas | 33 min |
| Apr 3, 2:34 PM CDT | Tornado Warning | BMX | Cherokee, Etowah | 41 min |
| Apr 3, 2:38 PM CDT | Tornado Warning | BMX | DeKalb | 52 min |
| Apr 3, 2:47 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 28 min |
| Apr 3, 2:57 PM CDT | Tornado Warning | BMX | Autauga | 33 min |
| Apr 3, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 42 min |
| Apr 3, 3:17 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 43 min |
| Apr 3, 3:39 PM CDT | Severe Thunderstorm Warning | BMX | Elmore | 51 min |
| Apr 3, 3:43 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 32 min |
| Apr 3, 3:45 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 30 min |
| Apr 3, 3:48 PM CDT | Tornado Warning | BMX | Coosa, Tallapoosa | 42 min |
| Apr 3, 3:59 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 46 min |
| Apr 3, 4:25 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 50 min |
| Apr 3, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 61 min |
| Apr 3, 5:53 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon | 52 min |
| Apr 3, 6:38 PM CDT | Tornado Warning | BMX | Russell | 37 min |
| Apr 3, 6:44 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 16 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.